Alert archive / Texas / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 5, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this severe thunderstorm warning at Feb 10, 2013, 9:31 AM CST for Polk County, Texas. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 10, 2013, 9:31 AM CST (15:31 UTC)
- Expired
- Feb 10, 2013, 9:45 AM CST
- In force
- 14 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
County Polk County, TX
The radar
The Houston radar (KHGX), 149 km from the middle of the area, began a volume at 15:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 10, 6:58 AM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 3.5 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1353 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 467 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 274 m²/s²
- 0-3 km storm-relative helicity
- 343 m²/s²
- Significant tornado parameter
- 2.6
- Supercell composite
- 11.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 10, 6:59 AM CST, 2 hours 32 minutes earlier.
Area forecast discussion, Feb 10, 6:59 AM CST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
659 AM CST SUN FEB 10 2013
.DISCUSSION...
TOR WATCH 31 HAS BEEN ISSUED FOR NORTHEAST PART OF THE AREA
THROUGH 20Z. NEW ZONES OUT SHORTLY. 43
PREV DISCUSSION... /ISSUED 551 AM CST SUN FEB 10 2013/
DISCUSSION...
SEE THE 12Z AVIATION DISCUSSION BELOW.
40
AVIATION...
MVFR CONDITIONS WILL BE ACCENTUATED BY AT LEAST SCATTERED SHOWERS
AND THUNDERSTORMS THIS MORNING. BEST CHANCES FOR STRONGER STORMS
WILL LIKELY BE NORTH OF KCLL AND KUTS AND END BY 15Z. THE
STRONGER SOUTHERLY WINDS WILL CHANGE TO THE SOUTHWEST AND WEST AS
THE PREFRONTAL TROUGH MOVES THROUGH EACH SITE DURING THE MIDDAY TO
EARLY AFTERNOON PERIOD. HOWEVER...THE TROUGH IS EXPECTED TO SLOW
DOWN AND STALL NEAR THE COAST DURING THE AFTERNOON AND MAY NOT
WORK ITS WAY THROUGH KGLS. THIS FACT WILL LIKELY KEEP AT LEAST
MVFR CONDITIONS OVER KGLS... KLBX...AND POSSIBLY KSGR AND KHOU
TONIGHT.
40
PREV DISCUSSION... /ISSUED 416 AM CST SUN FEB 10 2013/
DISCUSSION...
RADAR IS BEGINNING TO LIGHT UP ACROSS CENTRAL TEXAS. TWO DISCREET
SUPERCELLS AHEAD OF AN ADVANCING LINE OF STORMS ARE THE PRIMARY
CONCERN IN THE SHORT TERM. THE EXTREME NORTHERN COUNTIES COULD
GET CLIPPED BY THESE STORMS IF THEY HOLD TOGETHER. TEXAS A&M
PRODUCED A 06Z SOUNDING FOR CLL. A STRONG CAP PERSISTED AROUND 800
MB...CAPE WAS ONLY ABOUT 800 BUT HELICITY VALUES WERE ABOUT 400.
TOR WATCH 29 REMAINS IN EFFECT THROUGH 15Z FOR THE EXTREME NORTH
AND THIS SEEMS LIKE A GOOD CALL CONSIDERING THE HELICITY. A
CAPPING INVERSION IS STILL KEY TO WHETHER OR NOT CONVECTION
BECOMES MORE WIDESPREAD AND POTENTIALLY SEVERE. THE LATEST SHORT
TERM GUIDANCE SUGGESTS THAT THE CAP WILL HOLD SOUTH OF I-10.
STREAMER SHOWERS OVER THE SOUTH THIS MORNING ARE A BIT MORE
WIDESPREAD THAN PREVIOUSLY FCST SO DESPITE LIMITED CONVECTION WITH
THE ACTUAL FRONT...FEEL HIGHER POPS ARE WARRANTED FOR THIS AREA
THIS MORNING. FURTHER NORTH...CONTINUED WITH LIKELY POPS AS THIS
AREA HAS WEAKER CAPPING AND IS CLOSER TO THE STRONGER JET DYNAMICS
AND UPPER LEVEL DIVERGENCE. TEMPS ARE A BIT TRICKY TODAY AS WELL.
A VERY WARM START TO THE DAY AS TEMPS ARE CURRENTLY NEAR 70
DEGREES. IT WON'T TAKE MUCH HEATING FOR MAX TEMPS TO SOAR INTO THE
LOWER 80S. FEEL SOUTHWEST ZONES WILL GET SOME SUN LATER THIS
AFTERNOON SO RAISED TEMPS TO NEAR 80 AND THIS MAY BE A LITTLE
CONSERVATIVE.
AN UPPER LEVEL DISTURBANCE WILL APPROACH SE TX ON MONDAY. JET
DYNAMICS NOT LOOKING ALL THAT IMPRESSIVE BUT WILL STICK WITH CHANCE
POPS FOR NOW. FCST SOUNDINGS SHOW A SATURATED PROFILE ABOVE 850 MB
BUT VERY DRY FROM THE SURFACE TO 850.
ON TUESDAY...ANOTHER DISTURBANCE WILL MOVE ACROSS SE TX AND THIS
FEATURE WILL INDUCE A SFC LOW TO DEVELOP OVER THE WESTERN GULF.
DYNAMICS LOOK STRONGER ON TUESDAY AS THE UPPER LEVEL TROUGH MOVES
ACROSS NORTH TEXAS. AM CONCERNED THAT THE SURFACE LOW WILL FOCUS
MORE OF THE PRECIP OVER THE GULF AND LOUISIANA SO DESPITE THE
BETTER DYNAMICS FEEL IT IS BEST TO PLAY IT SAFE. CONTINUED WITH
MID RANGE CHANCE POPS AND THIS MAY NEED TO BE RAISED.
AN UPPER LEVEL TROUGH REMAINS ANCHORED OVER THE WESTERN U.S. AND
THIS WILL ALLOW COOLER AIR TO FILTER INTO SE TX WED-SAT. TWO
FRONTS WILL CROSS THE REGION...THE FIRST ON TUESDAY AND A SECOND
FRONT ON FRIDAY NIGHT. MORE FEBRUARY LIKE TEMPERATURES ARE
EXPECTED FOR THE LATTER HALF OF THE WEEK WITH HIGHS ON SATURDAY
STRUGGLING TO REACH 60 DEGREES.
MARINE...
SLIGHTLY ABOVE NORMAL TIDE LEVELS OF 1 TO 2 FEET WILL BEGIN TO
DIMINISH TODAY AS THE ONSHORE WINDS DIMINISH. THE TIDES WILL BE
SLOWER TO SUBSIDE OVER THE UPPER PORTIONS OF GALVESTON BAY AND SHIP
CHANNEL AND MAY REMAIN ELEVATED THROUGH MONDAY. THE ADVISORY
CONDITIONS OFFSHORE SHOULD ALSO SUBSIDE BY LATE THIS MORNING.
THE LATEST MODELS ARE INDICATING THAT THE FRONT WILL PROBABLY STALL
ALONG THE IMMEDIATE COAST TONIGHT AND MAY LIKELY WASH OUT BEFORE
ANOTHER COLD FRONT MOVES OFF THE COAST ON TUESDAY. OVER THE MID WEEK
PERIOD...NORTHEASTERLY WINDS ARE FORECAST BY THE MODELS TO INCREASE
TO AT LEAST CAUTION CRITERIA.
40
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 72 52 64 52 67 / 60 20 30 30 40
HOUSTON (IAH) 75 59 68 55 68 / 60 20 30 30 40
GALVESTON (GLS) 72 62 67 60 68 / 50 30 30 30 40
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 9 AM CST THIS MORNING
FOR THE FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY...
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20
NM...WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.
SMALL CRAFT ADVISORY UNTIL 9 AM CST THIS MORNING FOR THE
FOLLOWING ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP
CHANNEL 20 NM TO 60 NM...WATERS FROM HIGH ISLAND TO
FREEPORT 20 TO 60 NM.
&&
DISCUSSION...43Hazardous weather outlook, Feb 10, 5:58 AM CST, 3 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 558 AM CST SUN FEB 10 2013 TXZ163-164-176>179-195>200-210>214-226-227-235>238-111200- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA- MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON- WHARTON- 558 AM CST SUN FEB 10 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL MOVE ACROSS SOUTHEAST TEXAS TODAY AND THIS FEATURE WILL TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS. A FEW OF THE STORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND ISOLATED TORNADOES...MAINLY NORTH OF A CALDWELL TO LIVINGSTON LINE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... EMERGENCY MANAGERS AND STORM SPOTTERS SHOULD PREPARE FOR POSSIBLE ACTIVATION.
In the hours before
Special weather statement, Feb 10, 7:04 AM CST, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
704 AM CST SUN FEB 10 2013
TXZ163-176-101330-
MADISON TX-HOUSTON TX-
704 AM CST SUN FEB 10 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MADISON AND HOUSTON
COUNTIES UNTIL 730 AM CST...
AT 659 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES
WEST OF CROCKETT TO MADISONVILLE...AND MOVING EAST AT 40 MPH.
HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
CROCKETT...MADISONVILLE...LOVELADY...KENNARD...MIDWAY AND LATEXO.
LAT...LON 3141 9499 3124 9518 3093 9562 3094 9604
3110 9588 3109 9577 3113 9578 3116 9573
3120 9575 3124 9573 3140 9556
TIME...MOT...LOC 1259Z 266DEG 36KT 3129 9564 3100 9595
40Special weather statement, Feb 10, 8:57 AM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
857 AM CST SUN FEB 10 2013
TXZ164-177>179-101545-
WALKER TX-SAN JANCINTO TX-TRINITY TX-POLK TX-
857 AM CST SUN FEB 10 2013
...SPECIAL WEATHER STATEMENT...
AT 855 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 8 MILES SOUTH OF ONALASKA...OR 12 MILES WEST
OF LIVINGSTON...MOVING NORTHEAST AT 50 MPH.
HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 30 MPH WILL BE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LIVINGSTON...CORRIGAN...ONALASKA...COLDSPRING...POINT BLANK AND
SEVEN OAKS.
BOATERS ON LAKE LIVINGSTON SHOULD PREPARE FOR STRONG GUSTY WINDS AND
FREQUENT LIGHTNING.
LAT...LON 3101 9465 3079 9461 3057 9518 3085 9533
3111 9476 3110 9474 3111 9471 3109 9466
3110 9465 3109 9464 3106 9456
TIME...MOT...LOC 1455Z 240DEG 43KT 3070 9515
!KP!The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 10, 6:17 AM CST | Severe Thunderstorm Warning | HGX | Houston | 28 min |
| Feb 10, 6:44 AM CST | Severe Thunderstorm Warning | HGX | Houston | 46 min |
| Feb 10, 7:04 AM CST | Special Weather Statement | HGX | Houston, Madison | 26 min |
| Feb 10, 8:57 AM CST | Special Weather Statement | HGX | Polk | 48 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.